Analysis of risk factors and clinical manifestations associated with Clostridium difficile disease in Serbian hospitalized patients

Abstract

Clostridium difficile is the leading cause of infectious diarrhoea in hospitalized patients. The aim of this study was to determine the risk factors important for the development of hospital-acquired Clostridium difficile-associated disease and clinical manifestations of Clostridium difficile-associated disease. The clinical trial group included 37 hospitalized patients who were selected according to the inclusion criteria. A control group of 74 hospitalized patients was individually matched with cases based on hospital, age (within 4 years), sex and month of admission. Clostridium difficile-associated disease most commonly manifested as diarrhoea (56.76%) and colitis (32%), while in 8.11% of patients, it was diagnosed as pseudomembranous colitis, and in one patient, it was diagnosed as fulminant colitis. Statistically significant associations (p<0.05) were found with the presence of chronic renal failure, chronic obstructive pulmonary disease, cerebrovascular accident (stroke) and haemodialysis. In this study, it was confirmed that all the groups of antibiotics, except for tetracycline and trimethoprim-sulfamethoxazole, were statistically significant risk factors for Clostridium difficile-associated disease (p<0.05). However, it was difficult to determine the individual role of antibiotics in the development of Clostridium difficile-associated disease. Univariate logistic regression also found that applying antibiotic therapy, the duration of antibiotic therapy, administration of two or more antibiotics to treat infections, administering laxatives and the total number of days spent in the hospital significantly affected the onset of Clostridium difficile-associated disease (p<0.05), and associations were confirmed using the multivariate model for the application of antibiotic therapy (p=0.001), duration of antibiotic treatment (p=0.01), use of laxatives (p=0.01) and total number of days spent in the hospital (p=0.001). In this study of patients with hospital-acquired diarrhoea, several risk factors for the development of Clostridium difficile-associated disease were identified.

DOI: 10.1016/j.bjm.2016.07.011

Extracted Key Phrases

5 Figures and Tables

Cite this paper

@inproceedings{Predrag2016AnalysisOR, title={Analysis of risk factors and clinical manifestations associated with Clostridium difficile disease in Serbian hospitalized patients}, author={Stojanovi{\'c} Predrag}, booktitle={Brazilian journal of microbiology : [publication of the Brazilian Society for Microbiology]}, year={2016} }